North Dakota, 2005

Wildfire in North Dakota, April 8, 2005

April 8, 2005 · NWS BIS · 1 event in 1 county or zone

Strong southerly winds gusting to 45 mph combine with low relative humidities and dry pastures, created red flag conditions in North Dakota. A large grass fire developed east of Wilton.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong southerly winds gusting to 45 mph combine with low relative humidities and dry pastures, created red flag conditions in North Dakota. A large grass fire developed east of Wilton. The fire became very large in size, creating its own weather conditions. Winds shifted entrapping 3 rural firefighters. One firefighter suffered a broken leg while two other suffered second and third degree burns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 8, 4:00 AM CST, 10 hours earlier.

Area forecast discussion, Apr 8, 4:00 AM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT FRI APR 8 2005

.SHORT TERM...
WILL ISSUE A WIND ADVISORY FOR EAST CENTRAL ND TODAY...AND A RED
FLAG WARNING FOR ALL OF WESTERN AND CENTRAL ND TODAY.  MODELS
CONTINUE TO BE IN GOOD AGREEMENT MOVING THE SURFACE LOW TO THE
MONTANA/NORTH DAKOTA BORDER BY THIS AFTERNOON...HOLDING IT IN THE
NEARBY AREA THROUGH SUNDAY...THEN DISSIPATING IT AS THE MAIN ENERGY
TRANSFERS SOUTH INTO THE CENTRAL PLAINS.  EXPECT TO SEE RECORD HIGHS
ACROSS THE FORECAST AREA TODAY...WHICH COMBINED WITH LOW RELATIVE
HUMIDITIES AND STRONG WINDS WILL CREATE RED FLAG CONDITIONS.  IT
APPEARS THE STRONGEST WINDS WILL BE MAINLY EAST OF BISMARCK AND
MINOT AS THE STRONGEST MID LEVEL WINDS DEVELOP THERE IN COMBINATION
WITH THE STRONGEST SURFACE GRADIENT.  CONSEQUENTLY HAVE ISSUED A
WIND ADVISORY FOR THOSE COUNTIES EAST OF BISMARCK AND MINOT. SHOULD
SEE SOME MOISTURE ADVECTION LATE TODAY AND TONIGHT...INCREASING THE
INSTABILITY AND POTENTIAL FOR THUNDERSTORMS. THUNDERSTORM POTENTIAL
WILL DIMINISH BY MORNING...LEAVING MAINLY A CHANCE OF SHOWERS...THEN
SATURDAY NIGHT SHOULD SEE AN INCREASING CHANCE OF PRECIP FROM WRAP
AROUND MOISTURE.  DYNAMIC COOLING COULD LEAD TO A RAIN/SNOW MIX IN
THE FAR WEST BY SUNDAY MORNING.  CHANCE OF PRECIP WILL END ON SUNDAY
AS THE DYNAMICS TRANSITION INTO THE CENTRAL PLAINS.
&&

.LONG TERM...
MODELS IN FAIR AGREEMENT WITH MOVING LARGE MID LEVEL CLOSED LOW TO
CENTRAL/NORTHERN PLAINS FOR MOST OF EXTENDED WITH NEGATIVELY TILTED
TROUGH EXTENDING INTO CANADIAN PRAIRIE PROVINCES. TEMPERATURES WILL
COOL TO NEAR NORMALS AS THICKNESS DROP AND INCREASING MOISTURE
DECREASES SOLAR. CENTRAL PLAINS LOW DRIFTS EAST UNDER BLOCKING EAST
COAST RIDGE AS SECOND MID LEVEL SYSTEM MOVES NORTH OF BORDER AND CWA
TRANSITIONS TO ZONAL FLOW LATE IN EXTENDED. ADDED A DRY DAY 8.

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING WESTERN AND CENTRAL  UNTIL 8 PM CDT
WIND ADVISORY EAST CENTRAL UNTIL 8 PM CDT.

&&

TSW/HW/JC
Hazardous weather outlook, Apr 8, 3:58 AM CST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
458 AM CDT FRI APR 8 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090957-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
458 AM CDT FRI APR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR EAST CENTRAL NORTH DAKOTA EAST OF A
LINE FROM MOHALL TO STEELE TO ASHLEY UNTIL 8 PM CDT.  A RED FLAG
WARNING IS IN EFFECT FOR WESTERN AND CENTRAL NORTH DAKOTA UNTIL 8 PM
CDT FOR WARM TEMPERATURES...STRONG WINDS...AND LOW RELATIVE
HUMIDITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Burleigh

When
April 8, 2:00 PM CST to 7:15 PM CST
Where
Burleigh forecast zone
Injuries
3 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443911.